I have seen many cases , where one can do many things , but the bad luck seems to be one step ahead of the doctors or the treatments. The case that I am going to describe is one such case. And then the question comes , 'how do you explain it ? '
I was consulted on a 68 years old lady who had pneumonia . I saw her . She looked OK . She had some cough going on for 6 months. Her primary care physician had done x-ray and it was OK . She had some treatment with allergy medications and it did help. Now she was admitted with fever, cough, and the x-ray showed pneumonia . She was little short of breath . I made her walk and she did get little short of breath, but oxygen saturation was normal . Her cultures to find out etiology of the pneumonia was negative. In next 2 days her fever was gone and her x-ray was better . She was feeling better and was anxious to go home. I talked to her and family and decided to let her go home . I told her to do follow up x-ray chest in 10 days .and then do follow up with me in the office .
As it turned out she was readmitted to the hospital with swollen right leg and on further investigation , she was found to have a clot in the leg . There was no obvious cause for her clot . As sometimes patients who develop clots , have occult cancer . So we did CT scan . The scan showed mass in the lung and the pneumonia .So I decided to do bronchoscopy . It did show a cancer blocking the middle and the lower lobe opening on the right side . The biopsy came positive for lung cancer.We had consulted oncologist and radiation doctor foe the treatment.We had started her on 'blood thinner ' for the clot and she had a port( an access line for giving chemotherapy.) put in .She was discharged.
In next 4 days she came back .Normally we use blood thinner called warferin and make sure that the blood thinning is two and half times to three and the half times.This helps to dissolve clots . When she saw oncologist , her blood thinning was 7 times normal . So the doctor stopped her medicine and gave her plasma. When she was admitted her main complaint was swelling or right arm and pain in it . On examination she had signs of clot in the arm . When I did the ultrasound it showed clot in entire arm , going in the in the vein under the coller bone . Her blood thinning was still 5 times the and she had developed the clot . So I decided to put her on different blood thinner called heparin and consulted a vascular doctor . He agreed with the change and said that he could take out clot if she does not get better. Her oxygen need had gone worse. But she was OK her swelling was better and in next 2 days I could reduce her oxygen need . I was quite happy on that Saturday as she was better .
So I was quite shocked when I got a call at midnight that she was short of breath and her heart rate had gone up and oxygen dropped . I gave orders and gave her steroid , water pill and transferred her to ICU. She was little better next morning , but only with a machine which gave her oxygen under pressure at 100 %. I was not happy . I had done everything and she was not better . The main thing that was bothering to me was that I did not know why she was worse. I talked to the oncologist , he did not have any idea . I spoke to all the other consultents and did not get any different idea .I ordered a new CT scan to rule out new clots in the lungs and ordered a blood test to see if she was allergic to the blood thinner that we were using.I also called the radiation doctor to start treatment, as even though we had diagnosed the cancer 2 or 3 weeks ago she had no treatment for it . He agreed to start radiation that day .
That afternoon the CT scan confirmed my suspicion for new clots , all over in both lungs and the blood test for allergy to heparin was positive . So that explained the new clots and drop in oxygen . Due to allergy to the heparin , she was forming new clots all over and those clots in lungs caused drop in oxygen .So we changed the blood thinner . She was continued on radiation and was also started on chemotherapy too .
Over next 3 days she was neither better or worse . Again on Saturday, evening her condition got worse and she was put on respirator. She started bleeding from her lungs . So we had to stop the blood thinner . We talked to the family and told them the futile nature of the treatment and they agreed to stop every aggressive treatment and she died in next 6 hrs .
To me this is one of the worse case of misfortune . A nonsmoker patient getting cancer of the lung, then developing a clot , then getting new clot while having adequate blood thinning and then getting allergies to blood thinner and the n bleeding due to new blood thinner . She died in less than month after the cancer was diagnosed.